Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 34, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 17, 2006, 4:46 PM CDT for Kenosha County, Racine County, Wisconsin. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2006, 4:46 PM CDT (21:46 UTC)
- Expired
- May 17, 2006, 5:03 PM CDT
- In force
- 17 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Kenosha County, WI, Racine County, WI
The radar
The Milwaukee radar (KMKX), 53 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 172146 SVRMKX WIC059-101-172230- /O.NEW.KMKX.SV.W.0034.060517T2146Z-060517T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 446 PM CDT WED MAY 17 2006 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RACINE COUNTY IN SOUTHEAST WISCONSIN KENOSHA COUNTY IN SOUTHEAST WISCONSIN * UNTIL 530 PM CDT * AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WATERFORD NORTH...OR ABOUT NEAR WIND LAKE...AND MOVING SOUTH AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SILVER LAKE...PADDOCK LAKE AND KENOSHA AROUND 500 PM CDT... CAMP LAKE AND PLEASANT PRAIRIE AROUND 505 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4283 8784 4281 8828 4251 8828 4251 8783 $$ MK
2 follow-up statements
000 WWUS53 KMKX 172158 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 458 PM CDT WED MAY 17 2006 WIC059-101-172230- /O.CON.KMKX.SV.W.0034.000000T0000Z-060517T2230Z/ RACINE WI-KENOSHA WI- 458 PM CDT WED MAY 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR KENOSHA AND RACINE COUNTIES... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR UNION GROVE...MOVING SOUTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PLEASANT PRAIRIE BY 505 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN WISCONSIN. LAT...LON 4283 8784 4281 8828 4251 8828 4251 8783 $$ FOWLE
000 WWUS53 KMKX 172203 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 503 PM CDT WED MAY 17 2006 WIC059-101-172213- /O.CAN.KMKX.SV.W.0034.000000T0000Z-060517T2230Z/ RACINE WI-KENOSHA WI- 503 PM CDT WED MAY 17 2006 ...THE SEVERE THUNDERSTORM WARNING FOR KENOSHA AND RACINE COUNTIES IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN WISCONSIN. LAT...LON 4283 8784 4281 8828 4251 8828 4251 8783 $$ FOWLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:30 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 17, 3:30 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 PM CDT WED MAY 17 2006 .DISCUSSION...FCST FOCUS IS ON SEVERE HAIL PRODUCING THUNDERSTORMS ENDING EARLY THIS EVENING. VERY LOW WET BULB ZERO VALUES AROUND 6 THOUSAND FT. STEEP LAPSE RATES WITH COLD MID LEVEL TEMPERATURES...GENERATING CAPES OF 500-1000 J/KG. THIS ENOUGH FOR HAIL UP TO GOLF BALL. HOWEVER MUCH OF THE HAIL IS AROUND 1/2 INCH. SOME WIND GUST POTENTIAL WITH JET MAX PUSHING ACROSS MAINLY IOWA TO THE SW PORTIONS OF THE FORECAST AREA. GOOD UPPER DIFLUENCE ACROSS ESPECIALLY EASTERN PORTION OF FORECAST AREA. BULK RICHARDSON NUMBERS IN THE LOWER 20S. HOWEVER EHIS ARE RATHER LOW. WATER VAPOR SHOWS STG VORT CENTER MOVING ACROSS THE FORECAST AREA. AS VORT MOVES OFF...AND LOSS OF SURFACE HEATING...EXPECT THUNDERSTORMS TO DIMINISH DURING THE EARLY EVENING. QUESTION FOR THU IS TO WHETHER TO PULL THE SMALL CHANCES OF SHOWERS OUT. BUFKIT FORECAST NAM SOUNDINGS SMALL CAPE AROUND 100 J/KG. STEEP LOW LEVEL LAPSE RATES AND CYCLONIC CIRCULATION AROUND DEEPENING UPPER LOW OVER THE EASTERN GREAT LAKES. GUID POPS ONLY AROUND 10 PERCENT. WILL KEEP THE DREADED SLIGHT CHANCE WORDING FOR THU AFTN TO HANDLE THIS. NORTHWEST UPPER FLOW ON FRI THROUGH SUNDAY. SMALL CHANCE OF SHOWERS SATURDAY...BUT LOW LEVEL FLOW WEAK...AND VORTS PRODUCING IT MAY BE CONVECTIVE FEEDBACK. 12Z GFS IS TRENDING TOWARD THE EC MODEL RUNS WITH LESS OF A NORTHWEST FLOW IN THE LATER PERIODS. TRENDED THAT WAY...BUT WILL NOT WARM THINGS UP TOO MUCH AS LOW LEVEL EAST FLOW MAY SET UP. && .MKX WATCHES/WARNINGS/ADVISORIES... NONE. && HENTZ
Hazardous weather outlook, May 17, 12:50 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1250 PM CDT WED MAY 17 2006 WIZ046-047-051-052-056>060-062>072-181000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1250 PM CDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT. EXPECT STRONG TO SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS ALL OF SOUTHEAST AND SOUTH-CENTRAL WISCONSIN AS A COLD FRONT DROPS SOUTHWARD THROUGH THE AREA. THE PRIMARY THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT. LMZ643>646-665-181000- NORTH POINT LIGHTHOUSE TO WIND POINT- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- SHEBOYGAN WI TO PORT WASHINGTON- WIND POINT TO WINTHROP HARBOR ILLINOIS- 1250 PM CDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT. EXPECT STRONG TO SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON ALONG THE SHORELINE OF LAKE MICHIGAN AS A COLD FRONT DROPS SOUTHWARD THROUGH THE AREA. THE PRIMARY THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY. FOWLE
In the hours before
Local storm report, May 17, 3:25 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL MADISON 43.08N 89.39W
05/17/2006 M0.50 INCH DANE WI ASOS
&&
GDSpecial weather statement, May 17, 3:40 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 340 PM CDT WED MAY 17 2006 WIZ046-047-051-052-056>060-062>072-172115- MARQUETTE WI-GREEN LAKE WI-FOND DU LAC WI-SHEBOYGAN WI-COLUMBIA WI- SAUK WI-DODGE WI-WASHINGTON WI-OZAUKEE WI-WAUKESHA WI-MILWAUKEE WI- GREEN WI-ROCK WI-JEFFERSON WI-IOWA WI-WALWORTH WI-LAFAYETTE WI- RACINE WI-KENOSHA WI-DANE WI- 340 PM CDT WED MAY 17 2006 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN WISCONSIN. SEVERAL CLUSTERS OF THUNDERSTORMS WERE MOVING SOUTHEAST AT 35 MPH THROUGH THE THE SOUTH-CENTRAL AND SOUTHEAST PARTS OF WISCONSIN. ANY OF THE STORMS CAN BECOME SEVERE AND GENERATE STRONG WINDS OF 60 TO 70 MPH AND LARGE HAIL UP TO 2 INCHES IN DIAMETER. THROUGH 415 PM...THE STRONGEST STORMS WILL AFFECT THE COUNTIES OF DANE...WALWORTH...AND DODGE COUNTIES. MANY OF THE STRONGER STORMS WILL GENERATE HAIL OF 1/4 TO 1/2 INCH IN DIAMETER AND PERHAPS WIND GUSTS TO 50 MPH. OF COURSE...IF A STORM BECOMES SEVERE IT WILL GENERATE EVEN LARGER HAIL AND STRONGER WINDS. INTENSE LIGHTNING MAY OCCUR WITH THE STRONGEST STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AS WELL AS ANY METAL OBJECTS. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. KAPELA
Local storm report, May 17, 4:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
412 PM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL MILWAUKEE 43.06N 87.97W
05/17/2006 E0.25 INCH MILWAUKEE WI TRAINED SPOTTER
REPORTED IN DOWNTOWN MILWAUKEE.
&&
GDLocal storm report, May 17, 4:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
418 PM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM FUNNEL CLOUD MILWAUKEE 43.06N 87.97W
05/17/2006 MILWAUKEE WI OFFICIAL NWS OBS
REPORTED BY FAA CONTRACT WEATHER OBSERVER AND TOWER
PERSONNEL AT MILWAUKEE/S MITCHELL INTERNATIONAL AIRPORT.
&&
GDSpecial weather statement, May 17, 4:25 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 425 PM CDT WED MAY 17 2006 WIZ046-047-051-052-056>060-062>072-172145- MARQUETTE WI-GREEN LAKE WI-FOND DU LAC WI-SHEBOYGAN WI-COLUMBIA WI- SAUK WI-DODGE WI-WASHINGTON WI-OZAUKEE WI-WAUKESHA WI-MILWAUKEE WI- GREEN WI-ROCK WI-JEFFERSON WI-IOWA WI-WALWORTH WI-LAFAYETTE WI- RACINE WI-KENOSHA WI-DANE WI- 425 PM CDT WED MAY 17 2006 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN WISCONSIN. NUMEROUS CLUSTERS OF THUNDERSTORMS WERE MOVING SOUTHEAST AT 35 MPH THROUGH THE THE SOUTH-CENTRAL AND SOUTHEAST PARTS OF WISCONSIN. ANY OF THE STORMS CAN BECOME SEVERE AND GENERATE STRONG WINDS OF 60 TO 70 MPH AND LARGE HAIL UP TO 2 INCHES IN DIAMETER. THROUGH 445 PM...THE STRONGEST STORMS WILL AFFECT THE COUNTIES OF WAUKESHA AND WALWORTH. MANY OF THE STRONGER STORMS WILL GENERATE HAIL OF 1/4 TO 1/2 INCH IN DIAMETER AND PERHAPS WIND GUSTS TO 50 MPH. OF COURSE...IF A STORM BECOMES SEVERE IT WILL GENERATE EVEN LARGER HAIL AND STRONGER WINDS. INTENSE LIGHTNING MAY OCCUR WITH THE STRONGEST STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AS WELL AS ANY METAL OBJECTS. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. KAPELA
Local storm report, May 17, 4:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
441 PM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 W RACINE 42.73N 87.83W
05/17/2006 E0.88 INCH RACINE WI AMATEUR RADIO
0410 PM TSTM WND DMG JANESVILLE 42.68N 89.02W
05/17/2006 ROCK WI LAW ENFORCEMENT
A FEW TREES DOWN ON HIGHWAY 11 NEAR AVALON AND EMERALD
GROVE SOUTHEAST OF JANESVILLE.
0425 PM FUNNEL CLOUD RACINE 42.73N 87.81W
05/17/2006 RACINE WI FIRE DEPT/RESCUE
REPORTED AT TAYLOR ST AND 17TH ST 2 MILES WEST OF LAKE
MICHIGAN.
0427 PM FUNNEL CLOUD RACINE 42.73N 87.81W
05/17/2006 RACINE WI PUBLIC
REPORTED AT 7TH AND MAIN ST. 1 MILE WEST OF LAKE.
0430 PM HAIL WATERTOWN 43.19N 88.72W
05/17/2006 E0.50 INCH JEFFERSON WI LAW ENFORCEMENT
REPORTED AT THE INTERSECTION HIGHWAYS D AND E.
&&
GDThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:06 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 54 min |
| May 17, 2:09 PM CDT | Special Marine Warning | MKX | 51 min | |
| May 17, 2:38 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge | 31 min |
| May 17, 2:47 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane | 43 min |
| May 17, 2:51 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Ozaukee, Sheboygan, Washington | 54 min |
| May 17, 2:57 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 17, 3:16 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Walworth | 29 min |
| May 17, 3:26 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 38 min |
| May 17, 3:38 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 54 min |
| May 17, 3:52 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 41 min |
| May 17, 4:02 PM CDT | Severe Thunderstorm Warning | MKX | Waukesha | 39 min |
| May 17, 4:09 PM CDT | Severe Thunderstorm Warning | MKX | Racine | 11 min |
| May 17, 4:11 PM CDT | Severe Thunderstorm Warning | MKX | Walworth | 46 min |
| May 17, 4:55 PM CDT | Special Marine Warning | MKX | 21 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.